Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Pittsburgh, PA

February 23, 2003Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Feb 23, 2003, 1:19 PM EST for Greene County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2003, 1:19 PM EST (18:19 UTC)
Expired
Feb 23, 2003, 6:15 PM EST
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 231824
FFWPBZ
PAC059-232315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EST SUN FEB 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EST

* AT 119 PM EST...FLOODING WAS REPORTED NEAR CLARKSVILLE IN
  NORTHERN GREENE COUNTY DUE TO ICE JAMMING. FLOODING WAS
  REPORTED ALSO IN SOUTHERN GREENE COUNTY BETWEEN DUNKARD AND
  DAVISTOWN.   
  
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 11:15 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 23, 11:15 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EST SUN FEB 23 2003

UPPER TROF WILL PUSH THRU DURG AFTN.
HAVE ADDED LRLS TO WINTER WX ADVS FOR AFTN FOR 2-4 INCHES PLUS
BLWNG/DRFTNG SNOW AS 3SE RDGE CNTYS WHERE 3-5 PSBL.
ELSW 1-3 IN WRN PA/NRN WV AND INCH IN ECNTRL OHIO.
WILL MAINTAIN WIND WARNING THRU AFTN FOR RDGE CNTYS AND DROP
TO WIND ADVS W OF RDGS IN WRN PA/NRN WV. NONE FOR ECNTRL OHIO.
TEMPS CONT TO FALL. REST SAME.

.PBZ...
MD...HIGH WIND WARNING THIS AFTERNOON MDZ001
     WINTER WEATHER ADV THIS AFTERNOON MDZ001
OH...NONE
PA...WIND ADVISORY THIS AFTERNOON PAZ007>009-013>016-020>022-029-031
     HIGH WIND WARNING AND WINTER WEATHER ADVISORY THIS AFTERNOON
     PAZ023-030-032
WV...WIND ADVISORY THIS AFTERNOON WVZ001>004-012-021>023-041
     WINTER WEATHER ADV TODAY WVZ023-041.
Hazardous weather outlook, Feb 23, 5:20 AM EST, 7 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A HIGH WIND WARNING IS IN EFFECT TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR 2 TO 4 INCHES OF SNOW IN THE MOUNTAINS OF WEST
VIRGINIA AND WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Special weather statement, Feb 23, 8:05 AM EST, 5 hours 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 AM EST SUN FEB 23 2003

...CAUTION IN TRAVEL...

WET ROADWAYS WILL BECOME SLICK AND SNOW COVERED THIS MORNING
AS TEMPERATURES CONTINUE TO FALL BELOW FREEZING ALONG WITH SNOW.

STRONG AND GUSTY WINDS WILL ALSO HAMPER TRAVEL AT TIMES...
REDUCING VISIBILITIES BELOW ONE HALF MILE IN SNOW ALONG WITH
BLOWING AND DRIFTING OF THE SNOW.

EXERCISE EXTREME CAUTION IN TRAVEL.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE REGION TODAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:37 AM ESTFlash Flood WarningPBZFayette3 hr
Feb 23, 3:41 AM ESTFlash Flood WarningPBZGreene3 hr
Feb 23, 4:06 AM ESTFlash Flood WarningPBZWashington6 hr
Feb 23, 12:01 PM ESTFlash Flood WarningPBZWashington6 hr
Feb 23, 6:01 PM ESTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.